Indiana, 2009

Lightning Strike and Heavy Rain in Indiana, June 11, 2009

June 11, 2009 · NWS IND · 2 events in 1 county or zone

Widespread showers and thunderstorms moved from west to east across the region, producing moderate to heavy rainfall during the early morning hours. Areal Flood Warnings were issued for a number of counties in Central Indiana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Widespread showers and thunderstorms moved from west to east across the region, producing moderate to heavy rainfall during the early morning hours. Areal Flood Warnings were issued for a number of counties in Central Indiana. Also, a child was fatally struck by lightning at a Perry Township campground, just south of Indianapolis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jun 11, 12:12 AM EST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 11, 12:12 AM EST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
112 AM EDT THU JUN 11 2009

.AVIATION...DISCUSSION FOR 06Z TAFS

ISOLD TRWS FORMED ACRS AN OUTFLOW BOUNDARY ACRS SWRN PARTS OF CNTRL
INDIANA LATE LAST EVE. SO...WL START THE TAFS OFF WITH VCTS AND
CBS. THEN...MCS ACRS SCNTRL IL IS EXPECTED TO MAKE IT TO HUF BY
0730Z AND LAF AND BMG AROUND 08Z AND IND AROUND 09Z. SHOULD BE
SEVERAL HOURS OF CONSTANT HEAVY TRWS WITH UPSTREAM OBS SHOWING
MAINLY MVFR CIGS. WL KEEP THUNDER AND CBS IN DURING THE MRNG AND
AFTERNOON DUE TO WAVE MOVING ALONG THE FNT...DEEP
MOISTURE...INSTABILITY AND ADDITIONAL IMPULSES. FINALLY...LATE THIS
AFTERNOON AND EVE...THE FNT WL DIVE SE AND PUT AN END TO THE RAIN BY
22Z AT LAF AND AROUND 02Z AT BMG. LGT S WINDS TNGT WL BECOME NE LESS
THAN 10 KTS AT FROPA. BASED ON MODEL TIME SECS...MVFR CIGS SHOULD
PREVAIL EVEN OUTSIDE TRWS.

&&

.PREV DISCUSSION...SHOWERS EXITING EASTERN INDIANA WHILE BROKEN
SKIES ALLOWING FOR SOME SUNSHINE IN WAKE OF PCPN.  FNTL BDNRY
REMAINS ACROSS CENTRAL INDIANA.

FOCUS WILL BE ON TIMING OF NEXT PCPN START AND END. MODELS DIFFER TO
SOME DEGREE IN SPEED OF SHORT WAVES PROGRESSING ACROSS COUNTRY AND
RESULTANT CHC FOR ASSOCIATED PCPN. HAVE GONE WITH A BLEND OF MODELS
WHICH EARLY ON FAVORS A FNTL POSITION NEAR CURRENT LOCATION NEAR AND
ALONG INTERSTATE 70. MODELS IN A BROAD AGREEMENT ON LIFTING AZ/NM
SHORTWAVE CURRENTLY FIRING TX/OK STORMS NORTHEAST INTO ILLINOIS
TONIGHT AND TO PARTS OF WRN INDIANA BEFORE DAYBREAK THUR...NOT
UNLIKE TODAY. MODELS ALSO SIMILAR IN THAT THIS WAVE WILL BE SLIGHTLY
STRONGER THAN TODAY AND THUS WITH MOIST SURFACE BOUNDARY IN PLACE
AND JET ENTRANCE REGION PASSING OVERHEAD...LIKELY TO GENERATE A
BROADER SWATH OF PCPN WITH EMBEDDED THUNDERSTORMS THUR. GIVEN DEEP
LAYERED CLOUD AND RAINY DAY...HAVE RAISED THU POPS IN LINE WITH MOS
AND HAVE LOWERED MAXS FOR THUR TO MAINLY LOWER AND MIDDLE 70S.

SURFACE LOW AND ASSOCIATED WAVE EXIT INDIANA BY 00Z/FRI WITH DRYING
WORKING SE ACROSS CENTRAL INDIANA THURSDAY NIGHT.  DRY AND SEASONAL
WEATHER AGREED ON BY MODELS FOR CENTRAL INDIANA AT LEAST FOR FRIDAY
INTO SATURDAY. WAVE ALONG CALIFORNIA COAST THIS MORNING FCST TO
WEAKEN IN GRTLKS BY FRI EVE.  MODELS PICK UP ON AMPLIFYING LATER
WAVES IN FLOW TO DIFFERENT DEGREES AND WITH DIFFERENT TIMING. HAVE
LEANED TOWARD PERSISTENCE IN PCPN FCST WITH SOME BLEND OF HPC FOR
THESE LATER PERIODS AS CONFIDENCE SOMEWHAT LOW FOR PCPN.  MODELS DO
GENERALLY AGREE ON SFC BNDRY PUSHING SOUTH OF OH VLY FRIDAY WITH SFC
HIGH OVER GRTLKS PRODUCING NE OR ERLY FLOW INTO NEXT WEEK. AGAIN
TIMING OF ANY SHORT WAVES AND ASSOCIATED PCPN BEYOND THUR IS
SUSPECT.

GIVEN PATTERN OF GRTLKS HI AND NE SFC FLOW FOR MUCH OF PERIOD LEANS
US TOWARDS TEMPS NEAR OR SLIGHTLY BELOW NORMAL...AND HAVE ONLY MADE
SLIGHT ADJUSTMENTS TO CURRENT FCST.

NO SUBSTANTIAL OR WIDESPREAD PCPN EXPECTED TO BRING RAISED FLOOD
THREAT THOUGH LOCAL HEAVY RAINS THURSDAY COULD PROMPT LOCAL FLOOD
ADVISORIES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...MK/JH
PUBLIC...DT
Hazardous weather outlook, Jun 10, 8:40 PM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
940 PM EDT WED JUN 10 2009

INZ042-045>049-051>057-060>065-067>072-120145-
RANDOLPH-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-
BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
940 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS MUCH OF THE AREA TONIGHT. THERE IS
A SLIGHT RISK OF SEVERE WEATHER WITH DAMAGING WINDS AND LARGE
HAIL AS THE PRIMARY THREATS. ALL STORMS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL OCCUR THURSDAY AND THURSDAY NIGHT. SOME OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WINDS OR LARGE HAIL.
THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT THROUGH TUESDAY
BUT IT IS TOO EARLY TO DETERMINE IF THESE STORMS WILL BE SEVERE.
REMEMBER THAT DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM
THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND THURSDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>041-043-044-120145-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-VERMILLION-PARKE-
940 PM EDT WED JUN 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PORTIONS OF CENTRAL
INDIANA.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY AFTER MIDNIGHT. A FEW
SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. ALL
STORMS WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY THURSDAY. THESE STORMS ARE NOT EXPECTED
TO BECOME SEVERE. THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY NIGHT
THROUGH TUESDAY BUT IT IS TOO EARLY TO DETERMINE IF THESE STORMS
WILL BE SEVERE. REMEMBER THAT DEADLY LIGHTNING IS A THREAT FROM
ANY THUNDERSTORM THAT FORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

In the hours before

Special weather statement, Jun 10, 8:03 PM EST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
903 PM EDT WED JUN 10 2009

INZ060-061-110130-
GREENE-SULLIVAN-
903 PM EDT WED JUN 10 2009

...STRONG THUNDERSTORM ADVISORY FOR EASTERN SULLIVAN AND WESTERN
GREENE COUNTIES UNTIL 930 PM EDT...

AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM.  THIS STORM WAS LOCATED NEAR VICKSBURG...OR 28
MILES EAST OF ROBINSON...AND MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL BE NEAR...
  VICKSBURG AROUND 910 PM EDT...
  LINTON AROUND 930 PM EDT...

THIS STORM MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER
STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR
LOW LAND FLOODING BECOME MORE IMMINENT.

50
Local storm report, Jun 10, 8:57 PM EST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
957 PM EDT WED JUN 10 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND DMG     LINTON                  39.04N 87.16W
06/10/2009                   GREENE             IN   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN.

0953 PM     HAIL             SWITZ CITY              39.03N 87.05W
06/10/2009  U0.75 INCH       GREENE             IN   FIRE DEPT/RESCUE

            WATER PONDING ON ROAD.

0956 PM     HAIL             LYONS                   38.99N 87.08W
06/10/2009  U1.75 INCH       GREENE             IN   AMATEUR RADIO

&&

NIELD

The radar

The Indianapolis radar (KIND), 3 km away, was scanning. The volume nearest the first event began at 06:59 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Marion

When
June 11, 2:00 AM EST to 3:16 AM EST
Where
Marion County, (Ind)indnpls Intl Ar
Reported by
ASOS
Coordinates
39.730, -86.280

Between 300 AM and 416 AM, one and a half inches of rain fell at the Indianapolis International Airport.

Lightning, Marion

When
June 11, 2:30 AM EST
Where
Marion County, 9 mi SSW of Indianapolis
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.660, -86.215

A ten year old boy was killed and two others were injured while fishing at a campground at 4141 West Southport Road, Indianapolis, Indiana. This was the first death due to lightning in the state for 2009.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Marion2009-06-1110MaleCampingDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186286, 186284.